Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 119, NWS Goodland, KS

June 22, 2007Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 22, 2007, 2:12 PM MDT for Sherman County, Kansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2007, 2:12 PM MDT (20:12 UTC)
Expired
Jun 22, 2007, 2:28 PM MDT
In force
16 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Sherman County, KS

The radar

The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-458 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:59 PM MDT, 13 minutes earlier.

Area forecast discussion, Jun 22, 1:59 PM MDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
159 PM MDT FRI JUN 22 2007

.DISCUSSION...

17Z WATER VAPOR IMAGERY AND RUC ANALYSES INDICATED H5 SHORT WAVE
TROUGH SLIDING TO THE SOUTH EAST ACROSS EASTERN NEBRASKA. TROP
ANALYSIS...ALONG WITH H3 HEIGHTS INDICATES TROUGH AXIS EXTENDS INTO
NORTHEAST COLORADO AND IS ASSOCIATED WITH ONGOING WEAK CONVECTION.
AT THE SURFACE...SFC TROUGH WAS INDICATED ACROSS NORTHWEST
CWA...WITH NEARLY 10 DEGREE TEMP GRADIENT ACROSS IT.

BOTH THE NAM AND THE GFS HAD TROUBLE INITIALIZING THE H85 AND H7
THERMAL FIELDS ACROSS THE AREA...WITH THE GFS OVERALL HAVING A
BETTER HANDLE ON THINGS...BUT BOTH MODELS WERE TOO WARM AT H7.

TONIGHT...MAIN CONCERN FOR TONIGHT WILL BE PRECIP CHANCES AND
POTENTIAL FOR HEAVY RAIN. WEAK SURFACE TROUGH WILL REMAIN DRAPED
ACROSS THE AREA LATE THIS AFTERNOON AND INTO THE EVENING. CURRENTLY
TROUGH IS BEGINNING TO SHOW UP AS A CU FIELD SOUTH OF KMCK...AND
DRAPES SOUTHWEST TOWARDS KLAA. THINK THAT THIS TROUGH WILL BE THE
PRIMARY FOCUS FOR TSRA...ALTHOUGH CONVERGENCE ALONG THE FEATURE IS
FAIRLY WEAK. ALSO THINK THAT WILL SEE CONVECTION FIRE ON THE HIGHER
TERRAIN AS FLOW BECOMES UPSLOPE NORTH OF THE TROUGH. AS MENTIONED
BEFORE...MODELS WERE TO WARM ALOFT THIS MORNING SO EXPECTED CAP
STRENGTH IS LIKELY TOO STRONG AS WELL. UNLIKE YESTERDAY WHERE
CONVECTION REMAINED FAIRLY CONFINED TO THE SFC FORCING WHERE CAP WAS
WEAKEST...WOULD EXPECT BETTER COVERAGE ACROSS THE AREA THIS EVENING.
WEAK SHORTWAVE TROUGH WILL BE MOVING OVER THE AREA BETWEEN 00-06Z SO
REALLY CANT RULE OUT A STORM FIRING ANYWHERE ALONG THE SFC TROUGH
AND UPPED POPS EVERYWHERE. STORM MOVEMENT WILL ONCE AGAIN BE
SLOW...AND WITH PWS OVER AN INCH AND AVERAGE MIXING RATIOS IN THE
0-1KM LAYER OVER 12 G/KG HEAVY RAIN WILL ONCE AGAIN BE A THREAT.
SHORTWAVE RIDGING WILL BEGIN TO BUILD OVER THE REGION AFTER
06Z...WHICH SHOULD INHIBIT ANY CONVECTION MAINTAINING ITSELF OVER
NIGHT.

TOMORROW/TOMORROW NIGHT...WEAK SFC TROUGH/STATIONARY FRONT WILL BE
DRAPED FROM EAST TO WEST ACROSS THE CENTER OF THE CWA. SYNOPTIC
SCALE RIDGING/SUBSIDENCE WILL ONCE AGAIN BE IN FORCE ACROSS THE
AREA. DESPITE THE SUBSIDENCE...TEMPS ALOFT ARE SLOW TO WARM AND WITH
SFC TDS REMAINING IN THE UPPER 50S AND LOW 60S THE AIRMASS WILL
ONCE AGAIN BECOME WEAKLY CAPPED. WITH SYNOPTIC SCALE SUBSIDENCE
ONGOING...AND FAIRLY WEAK CONVERGENCE AT THE SFC DONT THINK MUCH
TSRA WILL DEVELOP...BUT CANT RULE OUT AN ISOLATED STORM.

SUNDAY-MONDAY NIGHT...H5 RIDGING AXIS WILL REMAIN ACROSS THE AREA AS MID
LEVEL TEMPS CONTINUE TO WARM...WITH H7 TEMPS REACHING 14-16C ACROSS
THE WEST (AS PER SREF MEANS) BY SUNDAY AFTERNOON. WITH STRONGER
CAP...NO CLEAR SURFACE FEATURES AND OVERALL WEAKER INSTABILITY WILL
KEEP FORECAST DRY. SIMILAR SET UP OCCURS AGAIN ON MONDAY WITH SFC
TROUGH SITUATED TO THE WEST. TROUGH LIFTING ACROSS THE NORTHERN
CONUS WILL WEAKEN AND SHIFT TO THE SOUTH THE H7 THERMAL
RIDGE...ALLOWING FOR WEAKER CINH ACROSS THE AREA. ALREADY HAVE
ISOLATED TSTMS IN FORECAST AND DONT SEE ANY REASON TO REMOVE THEM
AT THIS TIME.

IN THE EXTENDED...MEDIUM RANGE PROBLEMS WILL CONTINUE TO BE
TEMPS...AND ANY POSSIBLE CONVECTION THROUGH BEGINNING OF THE WEEK.
00Z AND 06Z GFS SHOWING DECENT CONTINUITY FROM YESTERDAYS RUN WITH A
SLIGHT BREAK DOWN OF THE RIDGE DURING THE BEGINNING OF THE WEEK AS
TROUGH SLIDES ACROSS NORTHERN US BORDER FOLLOWED BY A
AMPLIFICATION OF THE RIDGE AND FLOW TRANSITIONING TO A FAIRLY
AMPLIFIED TROUGH-RIDGE-TROUGH PATTERN ACROSS THE CONUS. ECMWF
APPEARS TO BE AN OUTLIER WITH AN INTENSE H5 LOW DEVELOPING ALONG THE
CANADIAN BORDER BY TUESDAY...WHICH DRIVES COLD FRONT MUCH FARTHER
SOUTH THROUGH THE AREA. BASED ON ENSEMBLES AND EXPECTED PATTERN PLAN
TO IGNORE THE ECMWF SOLUTION FOR NOW...AND LEAN TOWARDS OPERATIONAL
GFS WHICH IS WELL SUPPORTED BY ENSEMBLE MEANS. 12Z GFS COMPLICATES
THINGS SOMEWHAT...BLASTING COLD FRONT ACROSS THE AREA TUESDAY
AFTERNOON AS PREVIOUS RUNS HELD OFF UNTIL THE EVENING. ENSEMBLES
SUPPORT SLOWER SOLUTION...SO FOR NOW WILL TREND IN THAT DIRECTION
BUT HAVE SPED THINGS UP SLIGHTLY.

KEPT POPS IN THROUGH SEVERAL PERIODS AS BOUNDARY LAYER MOISTURE
REMAINS SUFFICENT ACROSS THE AREA WITH A RELATIVELY WEAK
CAP...DESPITE RIDGING. AT THIS TIME...BEST SHOT FOR PRECIP WILL BE
TUESDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JRM
Hazardous weather outlook, Jun 22, 10:53 AM MDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT FRI JUN 22 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1053 AM MDT FRI JUN 22 2007 /1153 AM CDT FRI JUN 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THE
CONVERGENCE ZONE NEAR A WEAK SURFACE TROUGH EXTENDING FROM
SOUTHWEST NEBRASKA INTO FAR EASTERN COLORADO THIS AFTERNOON AND
EVENING. GOOD INSTABILITY AND AVAILABLE MOISTURE...A FEW STORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THROUGH THE
EVENING HOURS. STORMS ARE EXPECTED TO DIMINISHING AROUND MIDNIGHT.
DUE TO SLOW STORM MOTIONS...HEAVY RAIN MAY ALSO CAUSE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MCGUIRE/LOCKHART

In the hours before

Local storm report, Jun 22, 2:02 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
202 PM MDT FRI JUN 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             17 S BURLINGTON         39.06N 102.27W
06/22/2007  E1.00 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

KJAMES

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:22 PM MDTSevere Thunderstorm WarningGLDCheyenne53 min
Jun 22, 2:47 PM MDTSevere Thunderstorm WarningGLDWallace43 min
Jun 22, 3:44 PM MDTSevere Thunderstorm WarningGLDWallace29 min
Jun 22, 1:52 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson23 min
Jun 21, 6:15 PM MDTSevere Thunderstorm WarningGLDDundy60 min
Jun 21, 11:04 PM MDTSevere Thunderstorm WarningGLDDundy32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.